Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Memphis, TN

January 23, 2002Clay County, Greene County, Lawrence County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jan 23, 2002, 10:24 PM CST for Clay County, Greene County, Lawrence County, Arkansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 23, 2002, 10:24 PM CST (04:24 UTC)
Expired
Jan 23, 2002, 11:15 PM CST
In force
51 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Clay County, AR, Greene County, AR, Lawrence County, AR

The radar

The Memphis radar (KNQA), 123 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 10:45 PM CSTThunderstorm WindEvening Star, ARA barn was blown down near Lafe. A 100 foot antenna was twisted. Several trees were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 23, 9:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 240424
SVRMEM
ARC021-055-075-240515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1024 PM CST WED JAN 23 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS
  GREENE COUNTY IN EASTERN ARKANSAS
  LAWRENCE COUNTY IN EASTERN ARKANSAS

* UNTIL 1115 PM CST.

* AT 1018 PM CST...WEATHER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 6 MILES SOUTHWEST OF DATTO TO 24 MILES WEST OF
  WALCOTT...MOVING EAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1115 PM CST INCLUDE...
  DATTO...SUCCESS...
  EVENING STAR...
  PEACH ORCHARD...
  CORNING...KNOBEL...
  WALCOTT...
  LAFE...

AT 1015 PM CST...60 MPH WINDS WERE REPORTED AT WALNUT RIDGE.

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MEMPHIS.

LAT...LON 3650 9028 3602 9043 3600 9097 3616 9091
          3617 9080 3649 9074

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 8:15 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 23, 8:15 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
815 PM CST WED JAN 23 2002

WITH SIGNIFICANT LINE OF CONVECTION STILL TO WEST OF CWA...HAVE
OPTED TO EXTEND FLOOD WATCH IN BOTH AREAL AND TEMPORAL EXTENT.
CELLS ARE TRAINING ALONG LINE...AND AREAS COULD SEE A VERY QUICK
ONE TO TWO INCHES. ON TOP OF THE RAIN OVERNIGHT LAST NIGHT...THIS
WOULD PRODUCE FLOODING IN QUITE A FEW AREAS.

STILL POTENTIAL FOR SEVERE WEATHER OVERNIGHT. LIFTED OF -2 TO -4
AHEAD OF FRONT WITH CAPES NEAR 1000 J/KG. WATCH NUMBER 3 RUNS
UNTIL 04Z...AND ANTICIPATE AT LEAST ONE ADDITIONAL WATCH TO
REPLACE CURRENT WATCH.

HAVE ALSO MADE MINOR WORDING CHANGES TO 2ND AND 3RD PERIODS.
UPDATE FOR FLOOD WATCH ALREADY OUT...AND EXPECT ADDITIONAL UPDATES
DURING THE EVENING. 10

.MEG...FLOOD WATCH ENTIRE CWA UNTIL NOON (18Z) THURSDAY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 1:28 AM CSTSevere Thunderstorm WarningMEGSt. Francis32 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.